Arkansas, 2001

Flash Flooding in Arkansas, December 12, 2001

December 12, 2001 · NWS JAN · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 12, 1:00 PM CST, 25 minutes earlier.

Area forecast discussion, Dec 12, 1:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
100 PM CST WED DEC 12 2001

MAINLY UPDATED ZONES TO REMOVE ALL BECOMING WORDING IN THE
SOUTHWEST. ALSO...REDUCED POPS IN  CENTRAL ZONES AS LINE HAS BEEN
VERY SLOW TO PROGRESS EASTWARD.

.JAN...
MS...FFA ALONG/W OF A GRENADA-YAZOO CITY-VICKSBURG-BUDE LINE
     TIL WEDNESDAY NIGHT.
LA...FFA ALL NE ZONES WEDNESDAY.
AR...FFA ALL EXTREME SE ZONES WEDNESDAY.

32

In the hours before

Special weather statement, Dec 12, 12:35 PM CST, 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CST WED DEC 12 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD SOUTH AND EAST OVER THE LOWER
MISSISSIPPI RIVER VALLEY THROUGH TONIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT WEST OF A
LINE FROM ABBOTT...TO FLOWOOD...TO BUDE. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL TO ONE INCH
IN DIAMETER. HOWEVER...THROUGH 4 PM TODAY...ATMOSPHERIC
CONDITIONS WILL BECOME CONDUCIVE FOR TORNADOES TO DEVELOP WEST OF
THE MISSISSIPPI RIVER AND SOUTH OF A LINE FROM DAVIS ISLAND
LOUISIANA...TO TENSAS BLUFF...TO WINNSBORO.

A SLOW-MOVING COLD FRONT WILL PUSH THROUGH THE CENTRAL AND
SOUTHERN PLAINS AND WILL MOVE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH
TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH THE
FRONT...AS MIDDLE AND UPPER LEVEL JET DYNAMICS INTENSIFY OVER THE
REGION. WITH ABUNDANT GULF MOISTURE AND AN UNSTABLE AIRMASS IN
PLACE UNSETTLED WEATHER WILL PERSIST THROUGH EARLY THURSDAY.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BECOME NECESSARY THIS AFTERNOON...MAINLY
FOR THE MISSISSIPPI DELTA REGION OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA... AND MISSISSIPPI.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES IN EFFECT TODAY AND TONIGHT FOR
AREAS GENERALLY WEST OF A GRENADA TO YAZOO CITY TO VICKSBURG TO
BUDE LINE. SINCE MANY RIVERS AND CREEKS WILL REMAIN NEAR
BANK-FULL...THE THREAT FOR ADDITIONAL FLOODING IN THE DELTA
REGION WILL BE ENHANCED AS THUNDERSTORMS DEVELOP AND MAY OCCUR
REPEATEDLY OVER THE SAME LOCATIONS THROUGH EARLY TONIGHT.

OTHERWISE...THE LOCALLY HEAVY RAINS ARE FORECAST TO SPREAD ACROSS
EAST AND THE REST OF SOUTH MISSISSIPPI TONIGHT.

A LARGE AREA OF MODERATE TO HEAVY RAIN IS EXPECTED TO SPREAD
SLOWLY EASTWARD TODAY. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE
LIKELY IN THE WATCH AREA THROUGH MIDNIGHT WITH LOCALLY HIGHER
TOTALS POSSIBLE. ELSEWHERE...AMOUNTS SHOULD AVERAGE 1 TO 2 INCHES
THROUGH EARLY THURSDAY. RAINFALL COULD PERSIST OVER MAINLY SOUTH
AND EAST MISSISSIPPI DURING THE DAY THURSDAY AND ADDITIONAL
WATCHES MAY BE NEEDED.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 189 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ashley

When
December 12, 1:25 PM CST to 3:30 PM CST
Where
Ashley County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

County road 12 was completely submerged in water in spots. Due to the standing water, many roads had to be repaired afterwards.

Flash Flood, Chicot

When
December 12, 1:40 PM CST to 4:00 PM CST
Where
Chicot County, Countywide
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

Upwards to 5 inches of rain fell over the county flooding several roads. Numerous roads reported completely underwater and in need of repair. Schools were also forced to close down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273935, 5273934.